Kansas, 2003Damaging Winds in Kansas, August 23, 2003
August 23, 2003 · NWS TOP · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 2:03 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 23, 2:03 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
303 PM CDT SAT AUG 23 2003
MAIN CONCERNS ARE IN THE LONGER RANGE OF THE FCST.
SHORTER TERM HAS SOME CONCERN IN CONVECTIVE CHCS THIS EVENING.
APPEARS ON LATEST RUCII THAT A BIT STEEPER LAPSE RATES, REFLECTED
TOO IN H7 TEMPS, WERE OVER THE SWRN CWA. WITH SATELLITE INDICATING
CONVECTIVE DVLPMT THAT AREA ALREADY, WILL INCLUDE SOME LOW POPS THIS
EVENING THERE. REST OF AREA WILL BE CLEAR OR HAVE DMSHG CU THIS
EVENING. ALL OF AREA SHOULD BE CLEAR BY OR BEFORE MIDN.
HIGH TEMPS NEXT FEW DAYS TO BE OVER 100. MET GUIDANCE BETTER...AND
MESO-ETA SFC TEMPS MAY BE BEST OF ALL AS FAR OUT AS THEY GO.
NEXT BNDRY APPEARS WILL BE NORTH OF AREA IN THE TUESDAY-WEDNESDAY
TIME FRAME. THUS, WILL GO PLUS OR MINUS AROUND 100 THROUGH THURSDAY.
LOWS AT NIGHT UPPER 60S TO LOWER 70S. HEAT INDEX VALUES WILL BE WELL
OVER 100 AFTN HOURS NEXT FEW DAYS...HOWEVER NIGHTTIME READINGS WILL
BE FALLING INTO THE LOWER TO MIDDLE 70S...THUS PRECLUDING ANY
ADVISORIES.
AS MENTIONED, MAIN CONCERN IS LATER IN THE WEEK WITH APPCHG WAVE AND
SFC FNT. EURO MODEL...PREFERRED MODEL MUCH OF THE SUMMER...HAS AN
UPPER LOW OVER THE GULF OF ALASKA THIS MORNING. THIS IS APPARENT
SYSTEM EURO MODEL ASSOCIATED WITH FNT INTO THE AREA THURSDAY
NIGHT/FRIDAY. PER LATEST MOISTURE CHANNEL IMAGERY, THIS UPPER LOW
APPEARS TO BE REFORMING A BIT SOUTH OF MRNG POSITION. EURO MODEL
THEN MOVES THIS SYSTEM STEADILY TOWARDS NWRN COAST BY TUESDAY. GFS,
MUCH LESS PREFERRED MODEL THIS SUMMER, HASTENS MOVEMENT OF THIS WAVE
AND, FOR THE MOST PART, WEAKENS IT TO NEARLY NOTHING BY WEDNESDAY.
EVEN LAST TWO UK MODEL RUNS ARE TRENDING TWRD EURO SOLUTION.
REFERENCE EURO MODEL...BY THURSDAY NIGHT/FRIDAY MRNG, NOTE 850
MOISTURE/DEW POINTS IN THE BALLPARK FOR PCPN...AND 850 TEMPS COOLER,
RELATIVELY SPEAKING, THAN THEY HAVE BEEN FORECAST FOR SOME TIME.
THUS, HAVE NO PROBLEM WITH INTRODUCING LOW POPS THURSDAY
NIGHT/FRIDAY PER HPC. HOWEVER PREFER TO DRAW DOWN TEMPERATURES
CLOSER TO CLIMO BY SATURDAY VICE SUB-CLIMO READINGS PER HPC.
.TOP...NONE
Hazardous weather outlook, Aug 23, 3:00 PM CST, 1 hour 20 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT AUG 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER NORTHCENTRAL
KANSAS...BUT THESE SHOULD END BEFORE MIDNIGHT. THE MAIN HAZARD WILL
BE LIGHTNING. HOWEVER...STRONG GUSTY WINDS AND SOME HAIL ARE
POSSIBLE WITH THE MORE INTENSE STORMS DURING THE EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND MOVE THROUGH
THE AREA ON FRIDAY. THIS FRONT WILL BRING WITH IT AT LEAST A SLIGHT
CHANCE FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Thunderstorm Wind, Dickinson
- When
- August 23, 4:20 PM CST
- Where
- Dickinson County, 2 mi WNW of Talmage
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -97.283
Strong winds tore off a few shingles of a residence near Talmage.
Thunderstorm Wind, Clay
- When
- August 23, 4:30 PM CST
- Where
- Clay County, 3 mi NNE of Longford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.200, -97.300
Strong winds blew down a power pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 23, 20031 death · 1 event
- Flash Flood in Utah, August 23, 2003$650,000 · 1 event
- Hail and Damaging Winds in Kansas, August 23, 20031 injured · $120,000 · 1 in hail · 18 events
- Lightning Strike in Florida, August 23, 2003$250,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2003$105,000 · 1 event
- Flash Flood in Utah, August 23, 2003$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 23, 2003$38,000 · 70 kt wind · 13 events
- Hail and Damaging Winds in Oklahoma, August 23, 2003$46,000 · 61 kt wind · 9 events
- Lightning Strike in North Carolina, August 23, 2003$50,000 · 1 event
- Flash Flood in Colorado, August 23, 2003$33,000 · 1 event
- Lightning Strike in Colorado, August 23, 20033 injured · 1 event
- Flash Flood in Utah, August 23, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368318, 5368319.